December 17, 2010 — Dolasetron mesylate (Anzemet; Aventis Pharmaceuticals) should no longer be used for the prevention of chemotherapy-induced nausea and vomiting because of an increased risk for cardiac arrhythmias, the US Food and Drug Administration (FDA) announced today.
New data from a manufacturer study requested by the FDA demonstrate that dolasetron injection can increase the risk for potentially fatal torsade de pointes and has been linked to a dose-dependent prolongation of the QT, PR, and QRS intervals on electrocardiogram.
"The FDA previously noted cardiovascular safety concerns which suggested [dolasetron] could cause QT prolongation, which can lead to a serious and sometimes fatal heart rhythm called torsade de pointes," according to the data summary accompanying the FDA's safety announcement.
A randomized, placebo-controlled, crossover trial was conducted in 80 healthy adults and found that the difference in QT interval (corrected by using Fridericia's formula) compared with placebo was 14.1 ms and 36.6 ms for the 100-mg and 300-mg doses of dolasetron, respectively. Prolongation of the PR and QRS interval was also noted in patients receiving dolasetron in the same study on day 4.
"Based on exposure-response analyses, QT, QRS, and PR interval prolongations appear to be associated with higher concentrations of Anzemet's active metabolite, hydrodolasetron," the FDA concludes.
According to the data summary, patients at "particular risk for serious abnormal rhythms are those with underlying structural heart disease and preexisting conduction system abnormalities, the elderly, patients with sick sinus syndrome, patients with atrial fibrillation with slow ventricular response, patients with myocardial ischemia or patients receiving drugs known to prolong the PR interval (such as verapamil) and QRS interval (such as flecainide or quinidine)."
The data showing prolonged QT interval in adults were extrapolated to a pediatric population using modeling and simulation, and interval length was also predicted to be longer with its use for chemotherapy-induced nausea and vomiting in this setting.
The FDA advises that healthcare professionals should correct for hypokalemia and hypomagnesemia before administering this agent and that these electrolytes should be monitored after administration, as clinically indicated.
No dose adjustment is necessary for renally impaired patients, hepatic-impaired patients, or the elderly; however, certain patients should be monitored with electrocardiogram, including those with congestive heart failure, with bradycardia, with underlying heart disease, the elderly, and patients who are renally impaired.
The warning only applies to the injection form and not the tablet form of dolasetron. The risk of developing an abnormal heart rhythm with the oral form of this drug is less than that observed with the injection form, although a stronger warning about this potential risk is being added to the warnings and precautions sections of the dolasetron tablet label.
The FDA also emphasizes that the notice only applies to the use of dolasetron in chemotherapy-induced nausea and vomiting. At a lower dose, such as that used for postoperative nausea and vomiting, this agent is less likely to impair the electrical functioning of the heart and cause arrhythmia, and the injection form may still be used for this indication.
More information about today's announcement is available on the FDA Web site.
Adverse events related to dolasetron mesylate can be communicated to MedWatch by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © 2010 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: FDA Warns Against Injection Dolasetron Due to Risk for Heart Arrhythmias - Medscape - Dec 17, 2010.